drug overdose

What is a drug overdose from prescription medicine?

A prescription or illicit drug overdose occurs when a person takes more than their prescribed amount of a certain drug or more than their body can withstand. This can be both intentionally or accidental. It can also occur due to combining more than one drug together. This is also referred to as poly-substance abuse.

How do you overdose?

Some people fall prey to overdosing because their bodies are more sensitive to certain medications. Even an acceptable dosage can become toxic for them which falls under an accidental overdose. For those who abuse illicit drugs an overdose occurs when a person’s metabolism cannot detoxify the heavy amount of drugs in their system fast enough which causes unintended side effects.

Symptoms of an overdose

Be on the look out for these symptoms as they can be signs leading to an overdose.

  • Increased/decreased temperature, pulse or respiratory rate
  • Sleepiness, confusion or losing consciousness
  • Cool and sweaty or hot and dry skin
  • Chest pain
  • Abdominal pain
  • Vomiting, Nausea or Diarrhea

When do I call for help?

Many are often reluctant to call for an ambulance or help in fear of police involvement or even the financial cost. However, it is important to note that the police will only be involved if there is a fatality or if their presence has been requested.

If you notice someone is unconsciousness you should immediately call for help, but requesting help should also be done if you note the following:

  • Seizures
  • Severe headache
  • Chest pain
  • Breathing difficulties

A person does not have to exhibit all these signs for them to be overdosing. They could only have one or a few symptoms but it could mean they are in serious trouble and need emergency help.

It also important to note the worst case scenarios or even after affects of an overdose do no always lead to death. It has been noted some people experience permanent brain damage and liver damage after an overdose.

We hope you never have to experience an overdose but if it should occur now you know what to do.